Kentucky, 2020

Flooding in Kentucky, August 13, 2020

August 13, 2020 · NWS JKL · 2 events in 2 counties and zones

A stationary frontal boundary was located across portions of eastern Kentucky during the afternoon and evening of 8/13/2020. This created the epicenter for shower and thunderstorm development, especially along and south of the boundary, where warm moist air was abundant.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A stationary frontal boundary was located across portions of eastern Kentucky during the afternoon and evening of 8/13/2020. This created the epicenter for shower and thunderstorm development, especially along and south of the boundary, where warm moist air was abundant. Heavy rains that occurred in Pike and Floyd Counties were enough to lead to some flooding issues, where Dual Pol radar estimated between 1 and 3 inches of rain fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 13, 7:25 PM EST, 1 hour 6 minutes earlier.

Area forecast discussion, Aug 13, 7:25 PM EST, 1 hour 6 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
825 PM EDT Thu Aug 13 2020

.UPDATE...
Issued at 800 PM EDT THU AUG 13 2020

23z sfc analysis shows eastern Kentucky still mostly south of a
larger synoptic front running west to east near the Ohio River.
This is keeping the airmass warm and humid - primed for
convection to develop and be sustained. In addition, weak flow
aloft is leading to very slow storm movement. In fact, for a time
the redevelopment in the east was running along the direction of
the stream flow of many of the creeks in Pike County heightening
the risk for localized flooding there. Now these storms are
starting to fade for most of the area and moving out of the
locations of higher concern. Look for the activity to settle down
in the next few hours as the instability wanes with sunset. The
PoP and Wx grids were updated per the radar trends and the NAMNest
near term simulated radar guidance. Temperatures are running in
the upper 70s to low 80s for most places, but in the upper 60s
and lower 70s where it is raining or just recently saw a storm.
Dewpoints, meanwhile, are elevated in the low to mid 70s making
for a steamy early evening. Winds, outside of any storms, have
been light and variable and will continue that way. Have updated
the T/Td grids with the latest obs and trends as well as tweaking
the fog for the night considering where the rain has fallen in
addition to our typical river valley spots. These updates have
been sent to the NDFD and web servers. Look for an update to the
text zones and HWO once the storms are gone for the evening.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 455 PM EDT THU AUG 13 2020

An upper level low/trough continues to meander across the Lower OH
Valley. This was located with a general upper level weakness/upper
level trough that extended from the OH Valley into the southeast
between an upper level ridge centered near Bermuda and another
upper level ridge centered in the Southern Rockies. Meanwhile, a
stalled out boundary remains across the OH Valley region near the
OH River, though there is a sfc trough/moisture boundary that
extends south near or just west of I 75 and then across east TN
where it is less defined and then northeast into the central
Appalachians. Coverage of convection has been greatest from
central KY into the southwest part of the CWA and then into east
TN as well as southeast of the area over southwest VA and southern
WV. Isolated to scattered showers have developed over the region,
but with rather weak forcing and shear have dissipated rather
quickly despite modest instability. Relatively warm mid level
temperatures and mid level lapse rates around 5.5 C/km seem to be
a limiting factor despite low level lapse rates of 7 to 8 C/km and
a moist airmass in place with PW of about 1.5 to 1.75 inches.

Recent trends/mesoanalysis and convective allowing models support
the greatest coverage of convection through this evening in the
southeast and southwest portions of the area where MLCAPE is
closer to 1500 J/kg versus 1000 J/kg. What storms that develop
will be slow moving and at least any storm mergers or outflow
interactions could lead to multiple cells and locally heavier
rain. Convection should largely wane within a couple of hour past
sunset as the upper low/trough remain in place across the lower
OH Valley. PW will also gradually increase tonight with the
moisture gradient residing near southwest portion of the area.
Thus, some convection cannot be ruled out, especially later
tonight in the west and north near the stalled boundary/moisture
boundary, as the upper low/trough begins to move slowly east in
response to a quicker shortwave trough moving along the
US/Canadian border and into the Northern Plains. With the
anticipated wane in convection, some partial clearing or breaks in
the clouds should occur and valley fog and perhaps some stratus
in the southeast. Some dense fog is certainly possible, especially
for valley locations where breaks in the clouds are most
persistent and near where heavier rain falls through this evening.

Any fog should dissipate by 9 or 10 AM EDT on Friday. Then, a
diurnal increase in convection is anticipated, especially across
the south and west as the upper low/trough continues a slow trek
east. PW of 1.6 to 1.9 is anticipated and convection should be
rather slow moving once again. As has been the case across the
Appalachians and OH Valley over the past couple of days, rather
high freezing levels should contribute to heavy rainfall rates and
any storm interactions/outflow interactions could result in some
training of cells. Coverage of convection should be greater than
the fast few days. Some of the recent convective allowing models
have signals or bullseyes of up to 3 inches or so of rainfall in a
rather short period indicative of the potential for locally heavy
rainfall and the threat of flooding. This threat continues to be
highlighted in the HWO.

The upper low/trough will move further east on Friday night with
the deeper moisture/higher PW air lingering longest in the east.
Showers and isolated storms should linger into the night, with
these lingering longest in the eastern portions of the area. Some
stratus build down or fog may also develop. The threat for
showers and storms that could train will linger on Friday night as
PW at least early in the night will be nearing 2 inches. This
threat continues to be highlighted in the HWO.

.LONG TERM...(Saturday through Thursday)
Issued at 520 PM EDT THU AUG 13 2020

Locally heavy showers and thunderstorms wind down on Saturday and
a Canadian cold front follows early next week, ushering in a
cooler and less humid weather pattern for most of next week. The
models remain in broad agreement through the extended. An
expansive ~596 dam high will be centered over Arizona Saturday
morning while a strong upper level trough extends from the
Canadian Arctic to the upper Mississippi Valley. The flow around
these large systems will split over the upper Ohio Valley and
eastern Great Lakes, resulting in narrow ridging extending
northward into the Quebec and broader troughing over the Southeast
US. This will allow a weak upper level low to pass over the Ohio
Valley on Saturday. This system fills and lifts away from the
region on Sunday while the northern trough digs into the eastern
CONUS and the western ridge strengthens/retrogrades to near the
Great Basin.

Ongoing convection is expected across east Kentucky Saturday
morning as a weak surface low, mirroring the weak low aloft, rides
along a frontal boundary draped across the Commonwealth. A weak
cool front, along the back side of the of the low, is expected to
slowly push east across the CWA through the day ushering in drier
air and bringing widespread rainfall to an end as it passes. There
will still be a threat for localized hydro issues east of this
boundary, particularly over Pike and adjoining counties, where
the highest PWATs will combine with slow storm motions, warm rain
processes, and tall, skinny CAPE to to potentially produce
torrential downpours through much of the afternoon. Shortwave
ridging and weak surface high pressure nose in behind the front
Saturday night. Our focus then turns to the digging northern
trough which will support a cold front diving into the Ohio
Valley on Sunday, reaching eastern Kentucky during the evening or
overnight. The front’s relatively quick movement and the lack of
deep moisture should limit the duration and intensity of any
associated convection. Behind that front, 850 temps are expected
to fall back into the 14-16C range on Monday afternoon. Another
moisture-starved front could pivot through the area Monday
night/Tuesday further suppressing 850 temps. The front stalls east
of the area mid-week and becomes a focus point for convection
Wednesday and Thursday, especially along and east of the
Appalachians.

Numerous to widespread showers are forecast to be ongoing
Saturday morning but should gradually diminish from west to east
during the afternoon and evening. The greatest threat for any
torrential downpours and localized flooding issues will likely
coincide with peak daytime destabilization across far eastern
Kentucky. High temps will probably be suppressed in the upper 70s
to lower 80s, coolest in the east where the clouds and rainfall
are most persistent. Any leftover showers are expected to give way
to partly cloudy skies Saturday night as drier air and surface
high pressure noses into eastern KY. Given the widespread rainfall
and favorable radiational cooling, expect areas of valley fog to
develop Saturday night and early Sunday morning. The approaching
cold front will bring the renewed threat for scattered showers or
storms by Sunday afternoon. Slightly cooler and less humid
conditions are expected behind this front Monday and especially
Tuesday. A stray shower or storm can’t be ruled out either day,
particularly over the higher terrain, but most areas should
remain dry. Better rain chances are expected over eastern areas
mid-week as disturbances ride along the stalled front.
Temperatures will cool to below normal for Tuesday and Wednesday
with highs in the upper 70s/lower 80s and lows in the upper
50s/lower 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 825 PM EDT THU AUG 13 2020

Will hold VCTS or a prevailing TS for another hour or two at a few
sites this evening. Then a lull in activity should occur between
03 and 15z, with additional activity anticipated by Friday
afternoon. A period of MVFR or IFR will be possible within any of
this evening's convection or those of tomorrow afternoon.
Otherwise, breaks in the clouds or some partial clearing will take
place overnight. This set up should lead to another round of fog -
initially in the valleys from 04 to 13z. Some of these vis
restrictions will probably spread into the TAF sites after 07z
with MVFR and some IFR possible - have included a tempo at most
sites for the anticipated worst of it. Look for the fog to lift
and dissipate with VFR returning by 14z Friday. Winds, away from
any storm, will remain light through the period.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GREIF
SHORT TERM...JP
LONG TERM...GEERTSON
AVIATION...JP/GREIF
Hazardous weather outlook, Aug 13, 3:11 PM EST, 5 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
411 PM EDT Thu Aug 13 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-142315-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
411 PM EDT Thu Aug 13 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...This evening and tonight.

Thunderstorms are possible through this evening. Any thunderstorms
could produce locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Showers and thunderstorms capable of producing locally heavy
rainfall and localized instances of flooding are possible Friday
into Saturday.

Scattered thunderstorms are possible Sunday and Wednesday, mainly
during the afternoon and evening hours. An isolated storm is
also possible Monday and Tuesday near the Virgina border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

JP/GEERTSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Pike

When
August 13, 8:31 PM EST to 9:15 PM EST
Where
Pike County, 1.59 mi E of Pikeville to 1.65 mi ESE of Pikeville
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.477, -82.491

Local 911 Dispatch reported heavy rains have led to water across Chloe Road in Pikeville.

Flood, Floyd

When
August 13, 8:33 PM EST to 9:20 PM EST
Where
Floyd County, 0.57 mi W of Dony to 1.03 mi WNW of Dony
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
37.419, -82.690

Local 911 Dispatch reported that heavy rains have led to water across Ned Fork Road just west of the Craynor community in Floyd County.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901627, 901630.